Nebraska, 2008

Tornado and Hail in Nebraska, May 23, 2008

May 23, 2008 · NWS CYS · 2 events in 2 counties and zones

A few severe thunderstorms moved across portions of Kimball and Morrill counties and produced a brief tornado as well as some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A few severe thunderstorms moved across portions of Kimball and Morrill counties and produced a brief tornado as well as some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 1:36 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, May 23, 1:36 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
236 PM MDT FRI MAY 23 2008

.SHORT TERM...UPPER JET WILL BE OVER THE NEB PANHANDLE THIS
EVENING. UPPER LOW WILL RETROGRADE OFF THE NORTHERN CA COAST
TONIGHT. MOIST SOUTHEAST FLOW WILL CONTINUE AT THE SURFACE WITH
SOUTHWEST FLOW ALOFT. THIS WILL RESULT IN LOW AND MID LEVEL WIND
SHEAR...BOTH DIRECTIONAL AND SPEED. A STRONG PIECE OF ENERGY WILL
MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING...MAINLY EAST OF
THE LARAMIE RANGE. MODERATELY UNSTABLE AIRMASS COMBINED WITH THE
DYNAMICS WILL RESULT IN A CHANCE OF SEVERE THUNDERSTORMS ACROSS
MUCH OF THE CWA THROUGH THIS EVENING. LARGE HAIL AND A FEW
TORNADOES WILL BE THE MAIN THREATS WITH THE STORMS. SW FLOW WILL
CONT ALOFT SAT BUT SHEAR PROFILES WILL NOT BE AS STRONG AS SURFACE
WINDS SHIFT TO THE SW. AIRMASS WILL BE MORE STABLE SAT AFTERNOON
AND EVENING...THEREFORE EXPECT ONLY GENERAL TYPE THUNDERSTORMS.
STRONG WINDS IN NEB PANHANDLE SHOULD DECREASE BY 9 PM THIS EVENING
AS GRADIENT BEGINS TO RELAX.

.LONG TERM...SUNDAY MORNING THROUGH FRIDAY AFTERNOON MAY 30TH.

SUNDAY...RELATIVELY QUIESCENT DAY AS LOW AMPLITUDE SHORTWAVE RIDGING
PREVAILS ACROSS EASTERN WYOMING. LOW/MID LEVELS OF THE ATMOSPHERE
WILL BE RELATIVELY DRY DUE TO WEST FLOW THUS ONLY 10-25 PERCENT OF
AFTERNOON AND EVENING THUNDERSTORM COVERAGE EXPECTED...WITH NO
SEVERE STORMS ANTICIPATED DUE TO LIMITED SHEAR AND BUOYANCY.

MEMORIAL DAY...COLD FRONTAL BOUNDARY WILL MOVE SOUTHWARD SUNDAY
NIGHT WITH MOIST UPSLOPE LOW LEVEL DAY TWO FLOW OCCURRING IN THE POST
COLD FRONTAL AIRMASS. LOW/MID LEVEL INSTABILITY AXIS WILL DEVELOP
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA IN LOW AND MID LEVEL
THETA-E RIDGE AXISES. WITH DECENT SHEAR AND BUOYANCY...MECHANICAL
LIFT FROM LOW LEVEL UPSLOPE AND SHORTWAVE TROUGH MOVING ACROSS AT
PEAK HEATING...EXPECT SCATTERED TO NUMEROUS AFTERNOON AND EVENING
THUNDERSTORMS...MOST NUMEROUS ACROSS FAR SOUTHEAST WYOMING AND
SOUTHWEST NEBRASKA. HAVE ADDED MENTION OF AFTERNOON AND EVENING
SEVERE THUNDERSTORMS ACROSS FAR SOUTHEAST WYOMING AND SOUTHWEST
NEBRASKA IN INSTABILITY AXIS.

TUESDAY...SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ONCE AGAIN...
MOST NUMEROUS EAST OF THE LARAMIE RANGE IN UPSLOPE FLOW REGIME.
EXPECT MORE LIMITED THUNDERSTORM COVERAGE DUE TO RISING HEIGHTS
ALOFT AND DECREASE ON LOW/MID LEVEL MOISTURE. SEVERE THUNDERSTORMS
LOOK LESS LIKELY.

WEDNESDAY...EVEN DRIER AS HEIGHTS ALOFT RISE WITH SHORTWAVE RIDGING
DEVELOPING ACROSS EASTERN WYOMING AND NEBRASKA. ONLY ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS ON TAP WITH LESS LOW/MID LEVEL
MOISTURE.

THURSDAY...DRY SOUTHWEST FLOW ALOFT PREVAILS. WITH WARM MID LEVEL
TEMPERATURES ACTING AS A CAPPING INVERSION ALONG WITH RELATIVELY DRY
LOW LEVELS...ONLY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS
ON TAP.

FRIDAY...GFS HINTS AT MORE UNSETTLED PATTERN WITH TROUGHING ALOFT
ACROSS MONTANA AND WYOMING. FOR NOW...WILL STICK WITH STATUS QUO AND
KEEP MINIMAL AFTERNOON THUNDERSTORMS IN THE FORECAST.   RUBIN

&&

.AVIATION...VFR CONDITIONS WILL OCCUR WEST OF THE LARAMIE RANGE
TONIGHT AND SATURDAY...WHILE AREAS OF MVFR AND IFR WILL OCCUR THIS
AFTERNOON THROUGH SATURDAY EAST OF THE LARAMIE RANGE DUE TO
THUNDERSTORMS AND LOW CLOUDS. GUSTY SURFACE WINDS WILL OCCUR IN
THE NEBRASKA PANHANDLE THROUGH MID EVENING WITH SOUTHEAST WINDS OF
25 TO 35 MPH WITH GUSTS TO 50 MPH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...WIND ADVISORY UNTIL 9 PM FRIDAY FOR NEZ001-NEZ002-NEZ003-NEZ019-
     NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM/AVIATION...KMD
LONG TERM....RUBIN
Hazardous weather outlook, May 23, 9:20 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008

NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING.  THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.

ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.

THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 23, 3:20 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          12 NNW CHEYENNE         41.31N 104.88W
05/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            TORNADO WEST OF INTERSTATE 25 TRACKED FROM MILE MARKER 25
            TO 39 FROM 315 PM THROUGH 400 PM MDT.

&&

EISE
Local storm report, May 23, 3:31 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             GUERNSEY                42.27N 104.74W
05/23/2008  M1.00 INCH       PLATTE             WY   LAW ENFORCEMENT

            SIZE RANGE FROM DIME TO QUARTER.

&&

BCHAPMAN
Local storm report, May 23, 3:33 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          6 SW PINE BLUFFS        41.12N 104.15W
05/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            TORNADO TOUCHDOWN SOMEWHERE SOUTH OF INTERSTATE 80 AT
            MILE MARKER 394.

&&

EISE
Local storm report, May 23, 3:39 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
439 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             33 E CHEYENNE           41.14N 104.16W
05/23/2008  M1.00 INCH       LARAMIE            WY   PUBLIC

            POSSIBLE TORNADO NEAR EGBERT. 33E OF CHEYENNE.

&&

BCHAPMAN
Local storm report, May 23, 3:57 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             3 E BURNS               41.19N 104.30W
05/23/2008  M1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0454 PM     HEAVY RAIN       3 N BURNS               41.23N 104.36W
05/23/2008  E0.00 INCH       LARAMIE            WY   TRAINED SPOTTER

            PEA HAIL COVERS THE GROUND.

&&

BCHAPMAN
Local storm report, May 23, 4:43 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FUNNEL CLOUD     CHEYENNE                41.15N 104.79W
05/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            LOCATED AT EXIT 394 INTERSTATE 80, OR, 30 MILES EAST OF
            CHEYENNE.

0440 PM     HEAVY RAIN       BURNS                   41.19N 104.36W
05/23/2008  E0.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0505 PM     HAIL             10 NE BURNS             41.29N 104.22W
05/23/2008  M0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

            HEAVY RAIN TOO.

0514 PM     TORNADO          PINE BLUFFS             41.18N 104.07W
05/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            NORTH OF PINE BLUFFS ON HWY 206

0525 PM     FLOOD            BURNS                   41.19N 104.36W
05/23/2008                   LARAMIE            WY   FIRE DEPT/RESCUE

            LOW AREAS FLOODED. COUNTY ROADS 149 AND 212 ALSO.

0540 PM     TORNADO          8 S LA GRANGE           41.52N 104.16W
05/23/2008                   LARAMIE            WY   LAW ENFORCEMENT

            ALSO SEVERAL FUNNELS REPORTED.

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail. Local standard time, as filed.

Tornado, Kimball

When
May 23, 5:10 PM MST to 5:16 PM MST
Where
Kimball County, 10 mi SW of Bushnell to 8.38 mi WSW of Bushnell
Rating
EF0
Path length
2.93 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
41.128, -104.036

Tornado tracked a short distance over open country.

Hail, Morrill

When
May 23, 5:40 PM MST to 5:45 PM MST
Where
Morrill County, 5 mi SE of Bayard to Bridgeport
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.699, -103.251

Hail reported from 1.0 to 1.5 inches in diameter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90687, 90688.